Alert archive / Massachusetts / Special Weather Statements in 2020

Special Weather Statement, NWS Boston/Norton, MA

June 11, 2020Franklin County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Jun 11, 2020, 9:21 AM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2020, 9:21 AM EDT (13:21 UTC)
Expired
Jun 11, 2020, 10:45 AM EDT
In force
84 min
Issued by
NWS Boston/Norton, MA

Counties Franklin County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 95 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS81 KBOX 111321
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
921 AM EDT Thu Jun 11 2020
 
MAZ002>004-008>010-111445-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-Northern Worcester MA-Eastern Hampshire MA-
921 AM EDT Thu Jun 11 2020

...LINE OF SHOWERS AND ISOLATED THUNDERSTORMS...

At 915 AM EDT, Doppler radar was tracking showers across Western 
Massachusetts along a line extending from Heath to Pittsfield. 
Movement was northeast at 45 mph. The showers will move across the 
East Slope and Northern Connecticut Valley of Massachusetts by 1030 
AM. Briefly heavy downpours may occur with these showers. Isolated 
thunderstorms are also possible.

Locations impacted include...
Amherst, Northampton, Greenfield, Orange, Deerfield, Easthampton,
Monroe, Montague, Southampton, Hadley, Sunderland, Hatfield,
Northfield, Williamsburg, Huntington, Bernardston, Buckland, Conway,
Shelburne and Leverett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these showers and storms approach. Winds may be 
strong enough to produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4215 7303 4231 7300 4233 7306 4238 7307
      4239 7301 4263 7295 4266 7295 4267 7300
      4270 7295 4270 7300 4273 7296 4272 7225
      4246 7229 4212 7306 4215 7307
TIME...MOT...LOC 1315Z 235DEG 44KT 4275 7282 4244 7327 4207 7333 

$$

WTB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 11, 7:24 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 11, 7:24 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
724 AM EDT Thu Jun 11 2020

.SYNOPSIS...
An approaching cold front will bring scattered showers and
thunderstorms, especially this afternoon in the interior. The
threat of showers and isolated thunderstorms will continue
tonight along the south coast as the front stalls near the
coast. Warm and dry weather follows for Friday then seasonable
temperatures, dry weather and comfortable humidity levels
Saturday. Weather pattern turns cloudy and more unsettled Sunday
into the middle of next week, as a persistent onshore flow
produces cooler than normal temperatures, more clouds than sun
and off and on light showers.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
700 AM Update:

Increased forecast QPF while adjusting PoPs to better sharpen
timing of showers/thunderstorms. With trends and CAM guidance
signals of potential areas of training/re-developing
showers/storms, did increase awareness of heavy rain potential
with enhanced wording for such in the grids.

Current surface analysis and composite radar shows majority of
showers with embedded thunderstorms at times mainly across
eastern NYS just ahead of the frontal trough. KENX Doppler
profiler winds shows mainly SW winds are steering this activity
to the northeast. This should keep any showers to our north and
west for the time being, and so the vast majority of the
morning should be dry, but also quite humid and fairly breezy
as well. Fairly good agreement in the CAMs and HREF in timing
showers and thunderstorms into the CT River Valley late-morning
to early afternoon, central MA/eastern CT into northern RI
around mid to late afternoon, and into the Boston/Providence
area on towards the South Coast and the Cape late this afternoon
into tonight. Forecast instability will be significantly
tempered by lack of stronger diurnal heating and poor mid-level
lapse rates. Though a few stronger storms could produce locally
strong wind gusts, organized severe weather potential today is
minimal. However PWATs per SPC's mesoanalysis are on the order
of 2" and fairly deep warm cloud depths (12,500-13,000 ft)
support potential for highly- efficient rainfall and heavy
downpours. Recent trends in guidance show potential for cell re-
development towards central MA, northern CT into northern RI
along the frontal boundary, and while FFG is quite high, can't
discount the potential for minor urban or localized poor
drainage flooding if such a scenario pans out.

Otherwise, forecast was holding up really well and no other
changes were needed.

Previous discussion follows...

Scattered showers and isolated thunder assocd with a shortwave
will be moving through western MA/CT early this morning and
should exit by daybreak. A period of dry weather expected this
morning before risk for convection increases toward afternoon.

Mid level through and shortwave energy across the Gt Lakes will
lift NE into Ontario and Quebec this afternoon with the
attendant cold front moving into western New Eng by early
evening. Frontal forcing acting on deep moisture plume and high
theta-e air with PWATs 2+ inches will result in scattered
showers/t-storms developing and moving east across the region,
especially during the afternoon with main focus in the
interior. Instability (CAPES 500-1000 J/kg) will be limited by
cloud cover and weak mid level lapse rates which will limit
robust updrafts and potential for severe weather. Can't rule out
an isolated strong storm with gusty wind in the west, but main
threat with convection will be heavy rainfall and localized
flooding given high PWAT airmass and deep warm cloud depth
12-13k ft which will support efficient warm rain processes.

Highs will be mostly in the 70s with a few spots in the
interior valleys possibly reaching 80. Coolest along the
immediate south coast. Rather humid today with dewpoints upper
60s to near 70. It will also be breezy across eastern MA/RI as
modest low level jet moves across the region. Gusts 25-35 mph
possible at times.

Beach forecast...Increasing surf expected on south coastal
beaches as gusty SW flow develops. High surf advisory will be
issued.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...

Focus for scattered showers and possible thunder with locally
heavy rainfall will shift to RI and SE MA this evening as the
front slides east. The front is expected to stall near the south
coast tonight with risk of showers likely persisting for much of
the night for the Cape/Islands. Elsewhere, post frontal airmass
with drying and less humid conditions overspreading region from
west to east. Lows will range from the mid 50s in interior
northern and western MA to low/mid 60s in RI and eastern MA.

Friday...

Cold front pushes southward with good drying moving into the
region. Lingering showers are possible early over Nantucket,
otherwise mostly sunny skies. Next upstream trough will be
moving through the Gt Lakes with another cold front approaching
from northern New Eng late in the day. Clouds will be increasing
in the west late in the day, but any showers will remain to the
north. 850 mb temps 12-14C so it will be warm day with highs low
to mid 80s, but cooler along the coast where sea breezes are
expected. Comfortable humidity levels with dewpoints in the 50s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights

* Seasonable temps with low humidity levels Fri night into Sat.,
  possible light showers in the interior.

* Unsettled and cooler than normal late in the weekend into midweek,
  with persistent onshore flow, considerable cloudiness and off-and-
  on showers. Low-confidence on timing better chances for rains.

Details...

Friday Night into Saturday Night:

Overall fairly pleasant conditions with cooler and much drier
weather for this period. Surface ridge of high pressure noses in
from the Great Lakes Friday night into early Saturday with NW flow
allowing for drier air to filter in along with falling 850 mb temps.
There are a couple solutions later on Saturday which bring some
limited chances for showers into western MA and northern CT along a
925 mb theta-e boundary/cool front; however moisture is lacking and
there is better consensus on shower coverage being confined to
interior western New England (central NY/VT). Opted for a dry
forecast for now, with partial cloudiness for Saturday evening.

Lows mainly in the 50s each night, with highs ranging from the mid
60s near the eastern MA coast into the upper 60s to mid 70s across
interior MA, CT and RI on into the South Coast.

Sunday into Midweek:

Ensemble means for this period continue to show good agreement in
advertising an amplified pattern, with a closed upper low over the
lower Great Lakes into the central Appalachians; while also
indicating a broad surface ridge of high pressure over Nova Scotia
and into northern Maine. However there remains poor consistency in
the deterministic guidance both run-to-run and overall lack of
consensus in indicating how the closed low evolves; specifically in
terms of how far south it digs and when it translates eastward
towards the mid-Atlantic coast. Position of the high and the closed
low to our west or southwest will yield a prolonged period of
easterly onshore flow. Thus anticipating an overall unsettled
period, with below-normal high temperatures tempered by onshore flow
and considerable cloudiness limiting diurnal insolation.

Given stated substantial uncertainties in position of the upper low,
its related SW feed of moisture on its eastern side interacting with
an inverted sfc trough, it leads to a low confidence forecast
specific to PoPs. Approach taken was basically a broad-brushed 30%
or less PoP thru much of the period. I'll emphasize that it won't be
raining all the time, but the lack of consistency in the models
makes it difficult to pinpoint with any confidence which day(s) may
have better chances for rains than others. I do think that as the
upper low starts to pull towards the coast around midweek that PoPs
should stand to increase, but when that occurs isn't clear.
Certainly the PoPs will need some refinement once there's better
congruence in the guidance.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12z TAF Update:

Today...Moderate confidence
Brief VFR conditions across eastern MA should deteriorate back
to widespread IFR/MVFR cigs. Scattered showers/t-storms moving
into the region from west to east, mainly afternoon. Locally
heavy downpours possible. S/SW gusts to 25-30 kt developing
across eastern MA/RI.

Tonight...Moderate confidence.
Focus for showers with isolated thunder shifts to the south
coast along with IFR/LIFR conditions. Conditions improving to
VFR from west to east elsewhere after midnight and winds
trending WNW with frontal passage.

Friday...High confidence.
Lingering MVFR/IFR cigs possible over ACK early, otherwise VFR.
Sea breezes developing.

KBOS Terminal...Moderate confidence in TAF. Brief VFR ceilings
to deteriorate MVFR to IFR ceilings. Possible thunder between
19-22z. Ceilings improve to VFR after midnight.

KBDL Terminal...Moderate confidence in TAF. MVFR cigs may
temporarily lower to IFR this morning. Greater potential for
thunder between 17-20z. Conditions improving to VFR after
midnight.

Outlook /Friday Night through Monday/...

Friday Night through Saturday Night: VFR.

Sunday: Mainly VFR, with local MVFR possible. Chance SHRA.

Sunday Night: Mainly VFR, with local IFR possible. Chance SHRA.

Monday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.

&&

.MARINE...
Modest pre-frontal low level jet will result in SW gusts to
25-30 kt over the waters today with building seas. SCA
continues. Winds diminish and become west tonight behind the
cold front with subsiding seas. Light winds becoming southerly
Fri with seas below SCA. Scattered showers and isolated thunder
tonight with reduced vsbys in areas of fog, improving Fri.

Outlook /Friday Night through Monday/...

Friday Night: Winds less than 25 kt.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

Saturday Night: Winds less than 25 kt. Slight chance of rain
showers.

Sunday through Sunday Night: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 8 PM EDT this evening for MAZ020-023-
     024.
RI...High Surf Advisory until 8 PM EDT this evening for RIZ006>008.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ231>234-251.
     Small Craft Advisory until 8 PM EDT this evening for ANZ230-
     236.
     Small Craft Advisory until 4 AM EDT Friday for ANZ235-237.
     Small Craft Advisory until 2 AM EDT Friday for ANZ250-254.
     Small Craft Advisory until 8 AM EDT Friday for ANZ255-256.

&&

SYNOPSIS...KJC/Loconto
NEAR TERM...KJC/Loconto
SHORT TERM...KJC
LONG TERM...Loconto
AVIATION...KJC/Loconto
MARINE...KJC/Loconto
Hazardous weather outlook, Jun 11, 4:22 AM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Thu Jun 11 2020

CTZ002>004-MAZ002>019-021-022-026-RIZ001>005-120830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Barnstable MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
422 AM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020-023-024-RIZ006>008-120830-
Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI-Newport RI-
Block Island RI-
422 AM EDT Thu Jun 11 2020

...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-120830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 11, 9:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
921 AM EDT Thu Jun 11 2020

MAZ002>004-008>010-111445-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-Northern Worcester MA-Eastern Hampshire MA-
921 AM EDT Thu Jun 11 2020

...LINE OF SHOWERS AND ISOLATED THUNDERSTORMS...

At 915 AM EDT, Doppler radar was tracking showers across Western
Massachusetts along a line extending from Heath to Pittsfield.
Movement was northeast at 45 mph. The showers will move across the
East Slope and Northern Connecticut Valley of Massachusetts by 1030
AM. Briefly heavy downpours may occur with these showers. Isolated
thunderstorms are also possible.

Locations impacted include...
Amherst, Northampton, Greenfield, Orange, Deerfield, Easthampton,
Monroe, Montague, Southampton, Hadley, Sunderland, Hatfield,
Northfield, Williamsburg, Huntington, Bernardston, Buckland, Conway,
Shelburne and Leverett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these showers and storms approach. Winds may be
strong enough to produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4215 7303 4231 7300 4233 7306 4238 7307
      4239 7301 4263 7295 4266 7295 4267 7300
      4270 7295 4270 7300 4273 7296 4272 7225
      4246 7229 4212 7306 4215 7307
TIME...MOT...LOC 1315Z 235DEG 44KT 4275 7282 4244 7327 4207 7333

WTB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:54 AM EDTHigh Surf AdvisoryBOXBristol, Dukes, Nantucket16 hr
Jun 11, 6:45 PM EDTSpecial Weather StatementBOXPlymouth45 min

Nearby

Special Weather Statements in Massachusetts, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.